Heavy Rain, Marion
- When
- July 31, 12:00 AM CST to 5:00 AM CST
- Where
- Marion County, 2.59 mi SW of Pella Muni Arpt
- Reported by
- Mesonet
- Coordinates
- 41.370, -92.980
Report of 3.13 inches of rain.
Storms lined up across central Iowa on the 850 mb moisture gradient early in the morning of July 31, producing up to quarter sized hail and gusts over 50 mph in isolated downbursts. Storms shifted into southeast Iowa through the morning and remained strong, producing hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Storms lined up across central Iowa on the 850 mb moisture gradient early in the morning of July 31, producing up to quarter sized hail and gusts over 50 mph in isolated downbursts. Storms shifted into southeast Iowa through the morning and remained strong, producing hail and strong winds. As storms shifted southeast the orientation shifted to allow for training storms will heavy rain of 3-6 inches in some locations. This area also received heavier rain the previous day when multiple rounds of storms moved across the area, so soils were less able to handle the additional rain. Areas of flash flooding resulting in road closures were reported. After a break in the afternoon and early evening, a bowing line of storms passed across central to southern Iowa. This brough another round of strong winds of 55 to 65 mph and isolated hail up to quarter sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 30, 10:55 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1155 PM CDT Tue Jul 30 2024 .KEY MESSAGES... - Low confidence in details, but the overall pattern continues to support several rounds of thunderstorms into Wednesday night with severe weather and heavy rains possible. - Excessive heat is expected to build into central and southern IA Wednesday, but that is conditional on overnight and early Wed convective trends - Seasonal heat and humidity, but drier, less active weather to end the week and the weekend && .DISCUSSION... Issued at 347 PM CDT Tue Jul 30 2024 Our weather looks to remain active through at least Wednesday night with IA on the northern fringe of southern Plains upper level ridging, and the southern edge of the westerlies and PV trough axis which currently extends from UT into NE. A mainly wind producing MCS and its associated mesohigh pushed outflow out of the state and into MO where it is currently reinforcing the synoptic scale warm front. This has led to the cancellation of all previous Heat Advisories. However elevated convection continues to fester southeast of the Des Moines metro, likely driven by baroclinicity and warm advection toward 700 mb. Model guidance has been doing very poorly with details on convective timing and location, including incorrectly not expecting much at all at the moment. This leads more to nowcast tools and pattern recognition to try and pin down trends into tonight. The current elevated convection is likely giving a clue to where the elevated boundary will fire again tonight with lingering mid based clouds over northeast NE as well. While it doesn’t appear to be strong, the latest RAP guidance suggests 0-2km moisture convergence will linger essentially along the NW-SE axis that is currently active. 850mb moisture continues to pool upstream across NE, and while it will not be strong (20-30kts), it should be sufficient for typical nocturnal/warm advection development upstream through the MO Valley later this evening. There does not seem to be much potential for surface based development anytime soon with the lack of cumulus development upstream. Much like the recent past a forward propagating wind producing MCS seems to be the most likely scenario later tonight, per the SPC Enhanced Risk. For instance, the 18z HRRR sounding at Carroll for late this evening is somewhat alarming with 3-4K J/kg MUCAPEs, 1200 J/kg DCAPEs, and 50kts of effective shear in an elongated hodograph. Heavy rains are also in play. While the 12Z HREF and its members dont' seem to have much utility it trying to pin down details, most members suggest some form of an MCS with heavy rain potential and 24hr localized probability matched mean noting the potential for isolated 2-5”. Thus have issue a Flood Watch for excessive rain/flash flooding in a NW-SE axis, relatively lined up with where heavy rains have fallen over the past few days. More hydro details in the Hydrology section below. Looking ahead into tomorrow confidence remains low. The general synoptic pattern begins changing with a bit more amplitude and a transition to southwest flow. This may be more conducive for the warm front and thermal ridge building into IA, and would result in 105-110F heat indices building into the state. However this is somewhat conditional as what occurred today is still in play with the potential for an overnight MCS surging outflow southward. The heat index forecasts tomorrow are tough to ignore, so have played a middle ground and issued a Heat Advisory for Wednesday afternoon. An upgrade to an Excessive Heat Warning and cancellation are both unfortunately in play as well depending on overnight convective trends. The forecast into the evening becomes a little more straight-forward with synoptic scale forcing helping to drive convection along and ahead of the approaching cold front. With extreme instability and more than sufficient effective shear, an Enhanced Risk of severe weather seems appropriate per SPC. The weather should turn less active into Thursday, although chances for showers and a few storms will linger north and east as the current ID/MT upper wave deepens into the Upper MS Valley. For the end of the week and into the weekend, our current southern Plains ridge builds into the Rockies with surface high pressure and weak northwest flow in place Friday into Saturday. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1155 PM CDT Tue Jul 30 2024 Cloud cover continues to fill in over Iowa as weakening convection pushes out of Nebraska. Not much change in details, though the signal remains relatively consistent that showers and storms will develop closer to 06z-09z overnight, generally affecting KFOD, KDSM, and KOTM through at least the mid-morning hours. A small potential for early morning fog over KMCW and KALO before dissipating near sunrise. A dry period looks likely from mid-morning into the afternoon Wednesday before additional chances for showers and storms occur, however specific timing and location remains uncertain and will continued to be monitored over the next several hours. && .HYDROLOGY... Issued at 347 PM CDT Tue Jul 30 2024 Once again flash flooding will be possible from this afternoon into at least Wednesday. In spite of maturing crops (which usually limit flash flood potential this time of year), recent heavy rainfall has led to elevated soil moisture values (and thus elevated flash flood concerns) across much of the CWA. Right now the NASA SPoRT 4-inch soil moisture as well as CREST and SAC-SMA upper-level soil moisture parameters all agree on elevated soil moisture values roughly north of a line from Sioux City to Winterset to Centerville. While soil moisture values are elevated across much of the CWA north of this line, the most elevated values are roughly within a 75-mile band north of that line. In this area the soil moisture values are elevated such that flash flooding concern is significantly higher than normal. With this aforementioned 75-mile wide band, it will take significantly less rainfall than typical for this time of year to produce flash flooding. Flash flood guidance values within this region are as low as 1.7 inches over three hours which could easily be achieved and exceeded with the potential rainfall through Wednesday. Even outside this 75-mile band if the rain is heavy enough then flash flooding would be possible elsewhere across the CWA especially within a 125-mile band north of the aforementioned line. Of course urban flooding will be a concern as well regardless of location with the heavy rainfall amounts that are possible. In terms of potential river flooding, it would be heavily dependent on the amount, location and timing of the heavy rainfall. Although the rivers in the area of most concern through Wednesday have recovered significantly from the high stages associated with the flooding last month into the early part of this month, much of the Des Moines, Skunk and Cedar/Iowa River basins are still reporting above (76 to 90th percentile) to much above normal (greater than 90th percentile) flows for this time of year. Right now the most likely scenario according to QPF hydrograph ensemble and HEFS guidance is that there would be minor to moderate rises on area rivers with isolated moderate to significant rises possible in isolated areas. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Wednesday for IAZ033>035- 044>048-057>061-070>075-081>086-092>097. Flood Watch until 7 AM CDT Wednesday for IAZ034>036-045>049- 058>062-072>075-085-086-097. && DISCUSSION...Small AVIATION...Bury HYDROLOGY...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Tue Jul 30 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-312045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms will be possible this afternoon and overnight. Damaging winds, large hail, a tornado or two, and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Heat Advisory is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms, some strong to severe, will remain possible through the morning hours in the east. Additional thunderstorms will arrive late Wednesday from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. Jimenez
Preliminary Local Storm Report
National Weather Service Des Moines IA
807 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM Tstm Wnd Dmg 1 SSW Norwalk 41.48N 93.69W
07/30/2024 Warren IA Broadcast Media
Pine tree branch fell and damage side of a
house roof. Time estimated from radar.
&&
AnsorgePreliminary Local Storm Report
National Weather Service Des Moines IA
817 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM Hail 4 E Lake Red Rock 41.41N 93.02W
07/30/2024 E1.00 Inch Marion IA Public
Report from mPING: Quarter (1.00 in.).
0325 PM Hail 3 SW Mitchellville 41.62N 93.39W
07/30/2024 M1.00 Inch Polk IA Public
Reported by Trained Spotter.
0416 PM Hail 2 W Pella 41.41N 92.96W
07/30/2024 E1.25 Inch Marion IA Public
Report from mPING: Half Dollar (1.25 in.).
&&Preliminary Local Storm Report
National Weather Service Des Moines IA
845 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Tstm Wnd Dmg 2 WSW Pella 41.39N 92.95W
07/30/2024 Marion IA Public
Large tree snapped near Bos Landen Golf
Course. Time estimated from radar.
&&
AnsorgePreliminary Local Storm Report
National Weather Service Des Moines IA
848 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 2 SW Prairie City 41.57N 93.26W
07/30/2024 E1.75 Inch Jasper IA Public
Time estimated from radar.
&&
AnsorgeThe national radar mosaic for the moment the first event began.
15 thunderstorm wind, 13 heavy rain, 9 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Report of 3.13 inches of rain.
Report of 3.9 inches of rain.
Report of 4.9 inches of rain.
Report of 3.32 inches of rain.
Report of 3.13 inches of rain.
Report of 3.11 inches of rain.
Report of 3.25 inches of rain.
Report of 3.38 inches of rain.
Report of 4.43 inches of rain.
Report of 4.37 inches of rain.
Report of 3.5 inches of rain.
Report of 6.3 inches of rain.
Quarter sized hail and winds estimated 30 to 40 mph.
Torrential rain, wind estimated at 45-50 mph with quarter sized hail.
Report of 4.5 inches of rain since midnight.
Mostly penny to quarter sized hail, a few stones up to half dollar sized.
Spotter reported tree limbs down and trees uprooted.
Delayed report of several large trees split with numerous branches downed.
Numerous flash flooding reports across Marion County. Dubuque between elk horn and 160th. 25th place south of HWY 92. McKimber between 60th and 70th. Quebec Dr. between 30th and 40th. Elk Horn Dr. between Dubuque Dr. and Park Hills subdivision. 30th Place south of Highway 92.
Local law enforcement reported several road closures in eastern Monroe County and into Wapello County.
Flooding continued across the area through the afternoon and evening with lingering road closures.
AWOS station KAIO with gusts over 50 mph for at least 10 minutes.
Trained spotter reported tree damage.
Four to five inch tree branches down.
Trees 12 TO 16 inches in diameter down. Spotter reports winds 60 to 70 mph.
A 2 foot diameter tree down. Block west of 42nd and Harwood. Blocking part of road. Time estimated.
Multiple reports of tree damage and power outages throughout the Des Moines metro and surrounding areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203675, 1203676, 1203677, 1203678, 1203679, 1203680, 1203681, 1203682, 1203683, 1203684, 1203685, 1203686, 1203655, 1203656, 1203688, 1203657, 1203658, 1203660, 1203661, 1203662, 1203663, 1203664, 1203665, 1203687, 1203908, 1203689, 1203690, 1203691, 1203916, 1203692, 1203693, 1203694, 1203695, 1203696, 1203697, 1203698, 1203699, 1203700, 1203701, 1203702.